Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 327, NWS Wichita, KS

October 6, 2016Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2016, 2:08 PM CDT for Cowley County, Kansas. It was in force for 67 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2016, 2:08 PM CDT (19:08 UTC)
Expired
Oct 6, 2016, 3:15 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 2:26 PM CDTHAIL 15 W Atlanta, KS
Oct 6, 2:26 PM CDTTORNADO2 E Strother Field Airp, KSBRIEF TOUCHDOWN JUST EAST OF THE STROTHER FIELD AIRPORT.
Oct 6, 2:33 PM CDTFUNNEL CLOUD2 Ese Winfield, KS
Oct 6, 3:08 PM CDTTORNADO2 Wsw Cambridge, KS
Oct 6, 3:13 PM CDTTORNADO2 W Cambridge, KSEMERGENCY MANAGER REPORTS THAT THERE ARE TREES DOWN AND OUTBUILDINGS DESTROYED BETWEEN BURDEN AND CAMBRIDGE. TIME IS BASED ON RADAR.
Oct 6, 3:15 PM CDTTORNADO2 W Cambridge, KSTRAINED SPOTTER REPORTS THAT TORNADO WAS PRODUCING DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

351 
WUUS53 KICT 061908
SVRICT
KSC035-062015-
/O.NEW.KICT.SV.W.0327.161006T1908Z-161006T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINFIELD...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...BURDEN...ATLANTA...ROCK...CAMBRIDGE...
  WINFIELD CITY LAKE AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3719 9715 3748 9703 3747 9652 3730 9653
      3708 9698
TIME...MOT...LOC 1908Z 217DEG 24KT 3720 9701 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 12:54 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 6, 12:54 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1254 PM CDT THU OCT 6 2016

.SHORT TERM...(Today through Saturday night)
Issued at 342 AM CDT Thu Oct 6 2016

Today-tonight:
Light east southeast flow and clear skies allowed good combo
radiational cooling upslope flow fog across Central KS. Areas from
SLN-HUT-9K8 have had sufficient cirrus to limit fog so far.
Watching this area closely for trends/clearing. If that area
clears before daybreak, will expand dense fog advisory. Storms
will likely persist into mid morning given good diffluence -- as
long as warm air advection persists. Focus then shifts to
afternoon convection. Models fairly evenly split whether storms
will develop over Flint Hills/Southeast KS well in advance of
front, or whether they will just be anchored in the vicinity of
cold front. Do expect narrow dry slot to work ahead of front,
which will boost temperatures across parts of Central KS. Strong
cold air advection in wake of front will result in falling
afternoon temperatures for a good part of Central KS. Storms will
persist tonight mainly east of I-35. Progressive nature of front
should limit rainfall/flooding concerns assuming extensive heavy
rain does not occur this afternoon in Southeast KS. Precipitation
will exit all but extreme Southeast KS by daybreak Friday.

Friday-Saturday:

Except for lingering rain showers/thunderstorm in extreme Southeast
KS right at start of period, dry and cooler temperatures are
expected on Friday and Saturday. Highs on Friday will be well below
normal. Concerned that forecast lows may be as much as 5 degrees
too warm for Saturday morning. Suspect there will be some patchy
frost in protected areas, most likely over flint hills. Limiting
factors will be relatively warm/moist ground and potential for
weak return flow west of i-35 during the night. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 342 AM CDT Thu Oct 6 2016

Otherwise moderating temperatures for most of this period. Best
chance albeit small of precipitation will be Sunday night into
Monday with the return moisture and shortwave passage. Rather
large discrepancy for Tuesday-Wednesday as GFS is as much as 150
miles south of ECMWF with position of the next cold front. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu Oct 6 2016

Main Aviation Concerns: Thunderstorm potential, stratus potential,
wind shift behind a cold front.

Scattered thunderstorms may continue into much of the afternoon
over southeast Kansas with 850 moisture/instability transport
occurring to the north of an outflow boundary. Have a VCTS mention
at CNU terminal through 20Z for now.

A cold front and pre-frontal dryline/trough axis will shift into
central/south-central Kansas in the 20Z-00Z time-frame, likely
sparking scattered strong to severe storms with wind and hail
threats. The storms will form into a linear complex as they move
through the Flint Hills/Southeast KS this evening, with a threat
of strong-severe wind gusts. Have included a tempo TSRA group at
ICT and VCTS at CNU, but will likely need to upgrade CNU to a
Tempo TSRA soon. South winds will shift to northwesterly behind
the cold front with gusts around 25 knots expected for several
hours behind the frontal passage. A large stratus shield over
Nebraska and northwest Kansas, should spread into the central
Kansas terminals through this evening, and perhaps further
southeast tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  47  65  43 /  60  70  10   0
Hutchinson      85  44  65  40 /  50  30   0   0
Newton          83  44  64  42 /  70  70  10   0
ElDorado        84  46  65  43 /  60  90  10   0
Winfield-KWLD   85  48  65  43 /  80  80  10   0
Russell         78  37  65  39 /  10  10   0   0
Great Bend      82  39  66  39 /  10  10   0   0
Salina          86  41  65  40 /  50  20   0   0
McPherson       84  42  64  40 /  50  30   0   0
Coffeyville     87  52  66  42 / 100  80  20   0
Chanute         85  50  65  42 /  90  90  10   0
Iola            84  50  64  42 /  80  90  10   0
Parsons-KPPF    86  51  66  42 / 100  80  10   0

&&

.ICT Watches/Warnings/Advisories...
Flood Watch through late tonight for KSZ093>096-098>100.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...JMC
Hazardous weather outlook, Oct 6, 1:45 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
145 PM CDT THU OCT 6 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071845-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
145 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG AND EAST OF A LINE FROM SALINA TO KINGMAN. A FEW
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL OF 2 INCHES OR
GREATER IN DIAMETER...60 TO 70 MPH WIND GUSTS...AND POSSIBLY A
TORNADO. THE STORMS ARE EXPECTED TO MERGE FAIRLY QUICKLY INTO A
SQUALL LINE EARLY THIS EVENING WHILE MOVING INTO THE FLINT HILLS
AND SOUTHEAST KANSAS. THE MAIN STORM THREATS WILL TRANSITION TO
60 TO 70 MPH WIND GUSTS AND BRIEF HEAVY RAIN WITH THE SQUALL LINE.
A FLOOD WATCH REMAINS IN EFFECT FOR FAR SOUTHEAST KANSAS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL EXIT EXTREME SOUTHEAST KANSAS SHORTLY AFTER
DAYBREAK ON FRIDAY.

A COUPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE BETWEEN SUNDAY NIGHT
AND TUESDAY NIGHT. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...PRIMARILY ALONG AND EAST OF A LINE...FROM SALINA TO
KINGMAN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Oct 6, 11:20 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      1 SSE INDEPENDENCE      37.21N 95.71W
10/06/2016                   MONTGOMERY         KS   EMERGENCY MNGR

            WATER FLOWING OVER PENNSYLVANIA AVE AT THE CITY LIMITS OF
            INDEPENDENCE. ROAD CLOSED.

&&

METZGER
Local storm report, Oct 6, 12:36 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TORNADO          2 ESE BARTLETT          37.05N 95.18W
10/06/2016                   LABETTE            KS   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN FROM A BRIEF TORNADO TOUCHDOWN.

&&

METZGER
Local storm report, Oct 6, 12:38 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1238 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TORNADO          2 SE BARTLETT           37.03N 95.19W
10/06/2016                   LABETTE            KS   EMERGENCY MNGR

            TRAINED SPOTTER REPORTS TORNADO ON THE GROUND.

&&

METZGER
Local storm report, Oct 6, 12:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1239 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      3 NW OSWEGO             37.19N 95.14W
10/06/2016                   LABETTE            KS   EMERGENCY MNGR

            WATER FLOWING ACROSS US-59 AT THE RAILROAD OVERPASS.

&&

METZGER
Local storm report, Oct 6, 12:41 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1241 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TORNADO          2 ESE BARTLETT          37.05N 95.18W
10/06/2016                   LABETTE            KS   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN FROM A BRIEF TORNADO TOUCHDOWN.
            CORRECTED FOR TIME.

&&

METZGER
Special weather statement, Oct 6, 2:01 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT THU OCT 6 2016

KSZ093-061930-
COWLEY KS-
201 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER WINFIELD...MOVING NORTHEAST AT
  50 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...BURDEN...ATLANTA...CAMBRIDGE AND WINFIELD CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3727 9709 3748 9697 3747 9653 3730 9652
      3713 9696
TIME...MOT...LOC 1901Z 228DEG 43KT 3726 9695

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:33 PM CDTSpecial Weather StatementICTMontgomery27 min
Oct 5, 9:56 PM CDTSpecial Weather StatementICTWilson34 min
Oct 5, 10:40 PM CDTSpecial Weather StatementICTElk35 min
Oct 5, 11:59 PM CDTSpecial Weather StatementICTWoodson31 min
Oct 6, 12:09 AM CDTSevere Thunderstorm WarningICTAllen, Woodson34 min
Oct 6, 12:17 AM CDTSpecial Weather StatementICTSumner28 min
Oct 6, 1:38 AM CDTDense Fog AdvisoryICTBarton, Ellsworth, Lincoln, Rice, Russell8 hr
Oct 6, 2:11 AM CDTSpecial Weather StatementICTChautauqua, Elk49 min
Oct 6, 3:00 AM CDTSpecial Weather StatementICTChautauqua, Cowley45 min
Oct 6, 3:39 AM CDTSpecial Weather StatementICTLabette, Montgomery66 min
Oct 6, 4:29 AM CDTAreal Flood WarningICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more32 hr
Oct 6, 7:22 AM CDTFlash Flood WarningICTLabette, Montgomery, Neosho, Wilson4 hr
Oct 6, 8:29 AM CDTRiver Flood WarningICTLabette, Neosho4 days
Oct 6, 10:49 AM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more16 hr
Oct 6, 10:52 AM CDTFlash Flood WarningICTLabette, Montgomery, Neosho, Wilson6 hr
Oct 6, 11:16 AM CDTSpecial Weather StatementICTLabette29 min
Oct 6, 11:57 AM CDTTornado Warning Tornado observedICTLabette18 min
Oct 6, 1:11 PM CDTRiver Flood WarningICTCherokee, Labette5 days
Oct 6, 2:01 PM CDTSpecial Weather StatementICTCowley29 min
Oct 6, 2:03 PM CDTRiver Flood WarningICTMontgomery39 hr
Oct 6, 2:12 PM CDTTornado WarningICTCowley48 min
Oct 6, 2:28 PM CDTSevere Thunderstorm WarningICTButler, Greenwood24 min
Oct 6, 2:41 PM CDTRiver Flood WarningICTAllen48 hr
Oct 6, 2:41 PM CDTRiver Flood WarningICTAllen, Neosho66 hr
Oct 6, 2:41 PM CDTRiver Flood WarningICTNeosho3 days
Oct 6, 2:47 PM CDTTornado WarningICTCowley43 min
Oct 6, 3:08 PM CDTTornado WarningICTChautauqua, Cowley, Elk52 min
Oct 6, 3:18 PM CDTSevere Thunderstorm WarningICTElk, Greenwood57 min
Oct 6, 3:24 PM CDTSevere Thunderstorm WarningICTCowley36 min
Oct 6, 3:29 PM CDTTornado WarningICTCowley46 min
Oct 6, 3:32 PM CDTSpecial Weather StatementICTWoodson28 min
Oct 6, 3:46 PM CDTSevere Thunderstorm WarningICTSumner59 min
Oct 6, 4:10 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson42 min
Oct 6, 4:17 PM CDTTornado Warning Tornado observedICTSaline28 min
Oct 6, 4:23 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood67 min
Oct 6, 4:26 PM CDTSpecial Weather StatementICTGreenwood34 min
Oct 6, 4:41 PM CDTSevere Thunderstorm WarningICTCowley, Sumner49 min
Oct 6, 4:44 PM CDTSevere Thunderstorm WarningICTSaline23 min
Oct 6, 5:10 PM CDTAreal Flood WarningICTAllen, Butler, Cowley, Elk, Greenwood, Neosho and 3 more18 hr
Oct 6, 5:15 PM CDTSevere Thunderstorm WarningICTHarper45 min
Oct 6, 5:20 PM CDTSpecial Weather StatementICTKingman25 min
Oct 6, 5:24 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson25 min
Oct 6, 5:27 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood40 min
Oct 6, 5:33 PM CDTSevere Thunderstorm WarningICTAllen57 min
Oct 6, 5:38 PM CDTTornado WarningICTAllen, Woodson52 min
Oct 6, 5:46 PM CDTFlash Flood WarningICTAllen, Butler, Elk, Greenwood, Neosho, Wilson and 1 more6 hr
Oct 6, 5:53 PM CDTWind AdvisoryICTBarton, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more3 hr
Oct 6, 6:07 PM CDTSpecial Weather StatementICTChase, Sedgwick, Sumner23 min
Oct 6, 6:10 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood65 min
Oct 6, 6:14 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion17 min
Oct 6, 6:19 PM CDTSevere Thunderstorm WarningICTHarper, Sumner13 min
Oct 6, 6:39 PM CDTSpecial Weather StatementICTButler, Cowley, Greenwood36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.